Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

ADD, ADHD Stimulant Medication Dosage: Underdose or Overdose?

Posted Nov 13 2008 3:44am

View out a window from a darken room. :en:Fort...Image via Wikipedia

The Trickiest Measurement: The 'Therapeutic Window' Bottom is Over-the-Top

Remember the 'Top of the Window' is ranging too high in dosage, the 'Bottom of the Window' is too little dosage. The worst thing that can happen when you are working to carefully correct stimulant meds: an overdose upwards because that apparent 'bottom,' the apparent under dose, was actually too much meds and the patient was actually coming out of the 'top.' Here is how that looks clinically using these 7 pointers.

  1. When the Med Dose is too High: it can look like the patient is no longer focused, they are hyper, confused, and cognitively not as sharp. Every visit, every medication review, every question in medication adjustment must consider the possibility that these symptoms mean the drug dosage is too high.
  2. OverFocus Looks Like UnderFocus: This single oversight is the absolutely biggest problem with stimulant medications today: New medications work so well the top actually appears to be insufficient dosing. Clinically it appears as if they need more medication. The big problem: More meds in this situation can make the patient much worse, perhaps dangerous, certainly more unable to focus, due to that over-focusing.
  3. Side Effects are in Evidence: This phenomenon, actually going out the top - while looking like the bottom - always has side effects. Side Effects are often subtle, so inquiry must carefully review these: appetite is down, weight loss occurs, agitation is higher, compliance appears worse. angered more easily, sleep is disturbed significantly when no sleep problems previously occurred.
  4. The Patient argues that It Works Well and Can't See the Side Effects. They are so happy to have a new focus they push to have the dose up because they do, so desperately, wish to improve.
  5. The School Is Pleased - In A Structured Setting Side Effects Are Less Obvious. This report often throws off the Treatment Team, because the team is not trained to look themselves for these details, but relies to heavily on what the teachers say, ignoring thier own personal concerns.
  6. Peer Relationships Suffer. People closest to the patient see odd changes and feel put off by the pressures and new, overbearing attitude that has slowly emerged.
  7. Malevolent Odd Actions, Never Before Experienced, Occur. The patient becomes more destructive in odd ways. A manager who never gossips begins to gossip. A child decides to hit his favorite pet, and never did before. A child may start a fire in the back yard, or try to drive the family car... 'just for fun.' The symptoms at first seem quite innocent but in the overall are maladaptive. 

Check out the full article over at EzineArticles.com

Do review these seven tips carefully. Dropping the medication down, even a small amount, under these circumstances will often reveal the person who is evenly focused, who is emotionally more on track, and performing better throughout the day. Dropping the medication down will take them out of the 'Top' and put them back within the best therapeutic dosage, back in the targeted 'Therapeutic Window.'

Bottom Line By following simple guidelines and the metaphor of the 'Therapeutic Window' you will be more able to adjust dosing correctly, and effectively - so you and yours don't feel like treatment failures. I invite you to sign up now for the early bird special set of gifts for my new book " Fixing the ADD Madness: A Patient's Guide to Stimulant Medication Details," [upper right sidebar here]-And enjoy the bonus gift on the thank you page for signing up early -- simply to express your interest in the book: a 1200 word article on The 10 Biggest Problems With ADD/ADHD Medications, and a 17 min audio review of the article.

Reblog this post [with Zemanta]
Post a comment
Write a comment:

Related Searches